Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Raleigh, NC

April 8, 2000Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 8, 2000, 6:07 PM EDT for Wayne County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2000, 6:07 PM EDT (22:07 UTC)
Expired
Apr 8, 2000, 6:40 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:25 PM EDTThunderstorm Wind 50 EGoldsboro, NCA few trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 082207
SVRRDU
NCC191-082240-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT SAT APR 8 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 640 PM EDT

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF GOLDSBORO... MOVING NORTHEASTv
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST OF PIKEVILLE BY 620 PM EDT

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

WSS/PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:40 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 8, 1:40 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
140 PM EDT SAT APR 8 2000

LINE OF SHOWERS ALONG WITH OCCASIONAL BLIP OF LTG POISED TO STREAK
ACROSS THE CWFA DURING THE NEXT 3-4 HOURS AND SITUATION SEEMS TO BE
IN HAND. HEATING HAS ABOUT MAXED OUT IN THE MID 70S IN MY EASTERN
HALF SO WIND DAMAGE THREAT WILL BE MAXIMIZED FROM ABOUT RDU-SOP
EASTWARD. GET YOUR COORDINATION IN PROMPTLY IF WATCH IS ISSUED FOLKS.

SHOULD START SEEING BREAKS ON THE LEEWARD SIDE OF THE MTNS PRETTY
SOON AND CLEARING EARLY IN MY AREA TONIGHT. WILL WAIT AND SEE IF AN
EVENING PERIOD IS NEEDED IN MAY FAR EAST UNTIL NEAR RELEASE TIME.
REMAINDER OF FCST IS PRETTY STRAIGHFORWARD. DRY AND COOL THROUGH
TUESDAY WHEN A SCENARIO RATHER SIMILAR TO YESTERDAY/TODAY SETS UP.
UPPER ENERGY NOT AS IMPRESSIVE THOUGH AND FRONT MAKES A MORE
BACKDOORISH APPROACH. THIS WILL ALLOW BETTER CHANCES OF A MORE
WIDESPREAD LIGHT RAIN FOR MIDWEEK HOWEVER lIN THE COOL SECTOR N OF
FRONT.

NO CHANGES NEED TO TEMPS.

.RAH...NONE.

MLM

In the hours before

Local storm report, Apr 8, 4:34 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
434 PM EDT SAT APR 08 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 PM    DURHAM                    NC   WIND DAMAGE
04/08/00   DURHAM                         NUMEROUS TREES DOWN IN
                                          WEST DURHAM.

0418 PM    PARKWOOD                  NC   TORNADO
04/08/00   DURHAM                         REPORTED BY SPOTTER IN THE
                                          PARKWOOD AREA...ACTUALLY
                                          SAW THE FUNNEL TOUCH DOWN.
Local storm report, Apr 8, 5:24 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
524 PM EDT SAT APR 08 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    CREEDMOOR                 NC   WIND DAMAGE
04/08/00   GRANVILLE                      TREES DOWN REPORTED AT
                                          NORTHSIDE ROAD AND FLEMING
                                          ROAD.

0445 PM    RALEIGH                   NC   WIND DAMAGE
04/08/00   WAKE                           TREES DOWN IN NORTH
                                          RALEIGH (AROUND 20 ) WITH
                                          POWER OUTAGES.

0445 PM    RALEIGH                   NC   WIND DAMAGE
04/08/00   WAKE                           REPORT FROM A FIRE CHIEF
                                          FROM DOWNTOWN OPENING OF
                                          NATURAL SCIENCE MUSEUM
                                          SEEING A TORNADO TOUCH
                                          DOWN WITH DAMAGE BEING
                                          TENTS BLOWN DOWN.

0415 PM    WAKE FOREST               NC   WIND DAMAGE
04/08/00   WAKE
                                          SEVERAL TREES DOWN POWER
                                          OUTAGES IN SEVERAL AREAS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:08 PM EDTSevere Thunderstorm WarningRAHDurham32 min
Apr 8, 4:15 PM EDTSevere Thunderstorm WarningRAHGranville, Wake30 min
Apr 8, 4:21 PM EDTTornado WarningRAHGranville, Wake34 min
Apr 8, 4:29 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance31 min
Apr 8, 4:29 PM EDTSevere Thunderstorm WarningRAHWake31 min
Apr 8, 4:37 PM EDTSevere Thunderstorm WarningRAHHarnett33 min
Apr 8, 4:42 PM EDTSevere Thunderstorm WarningRAHWarren33 min
Apr 8, 4:53 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash32 min
Apr 8, 4:53 PM EDTSevere Thunderstorm WarningRAHHalifax32 min
Apr 8, 5:20 PM EDTSevere Thunderstorm WarningRAHWilson50 min
Apr 8, 5:27 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax33 min
Apr 8, 5:27 PM EDTSevere Thunderstorm WarningRAHWayne33 min
Apr 8, 5:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson47 min
Apr 8, 6:01 PM EDTSevere Thunderstorm WarningRAHJohnston19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.